Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 61, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Aug 11, 2009, 9:07 AM CDT for Fentress County, Pickett County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2009, 9:07 AM CDT (14:07 UTC)
- Expired
- Aug 11, 2009, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fentress County, TN, Pickett County, TN
The radar
The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2153 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 111407
FFWOHX
TNC049-137-111700-
/O.NEW.KOHX.FF.W.0061.090811T1407Z-090811T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
907 AM CDT TUE AUG 11 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN FENTRESS COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF JAMESTOWN...
FAR EASTERN PICKETT COUNTY IN MIDDLE TENNESSEE...
* UNTIL NOON CDT
* AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. DOPPLER
RADAR INDICATES AS MUCH AS 3 INCHES OF RAIN HAS FALLEN IN THE PAST
HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3642 8468 3642 8500 3656 8503 3661 8478
3659 8476
$$
JLM1 follow-up statement
000
WGUS74 KOHX 111510
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1010 AM CDT TUE AUG 11 2009
TNC049-137-111700-
/O.CON.KOHX.FF.W.0061.000000T0000Z-090811T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FENTRESS TN-PICKETT TN-
1010 AM CDT TUE AUG 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR EAST
CENTRAL PICKETT AND NORTHEASTERN FENTRESS COUNTIES...
AT 1005 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT RAINFALL HAS SLACKED OFF IN NORTHEASTERN FENTRESS COUNTY
AND FAR EASTERN PICKETT COUNTY. HARDEST HIT AREAS WERE LAUREL FORK
CREEK...BLACK HOUSE BRANCH AND POGUE CREEKS IN FENTRESS COUNTY AND
STATION CAMP CREEK AND THOMPSON CREEK IN PICKET COUNTY.
THIS RAINFALL HAS LIKELY CAUSED SOME CREEKS AND STREAMS TO
TEMPORARILY OVERFLOW THEIR BANKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3642 8468 3642 8500 3656 8503 3661 8478
3659 8476
$$
JLMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 7:40 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 11, 7:40 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 740 AM CDT TUE AUG 11 2009 .AVIATION UPDATE...YOU CAN EXPECT VFR CONDITIONS FOR MUCH OF THIS MORNING AND EARLY AFTERNOON, BUT LOOK FOR STORMS TO DEVELOP LATER IN THE AFTERNOON AND INTO THE EARLY EVENING AT BNA/CSV AS A COLD FRONT MOVES THROUGH MIDDLE TENNESSEE. AM ALSO EXPECTING SOME FOG OVERNIGHT AS WINDS GO NEAR CALM AND SKIES PARTIALLY CLEAR. && .PREV DISCUSSION... /ISSUED 331 AM CDT TUE AUG 11 2009/ SHORT TERM...IT WAS MOSTLY CLOUDY ACROSS THE NORTHERN PARTS OF THE MID STATE EARLY THIS MORNING, AND PARTLY CLOUDY SOUTH. A FEW THUNDERSTORMS RUMBLED ACROSS NORTHERN PARTS OF THE MID STATE OVERNIGHT, AND EARLY THIS MORNING A FEW SHOWERS WERE LINGERING BETWEEN PORTLAND, NASHVILLE AND MURFREESBORO. WEAK LOW LEVEL TROUGH AXIS ALONG OHIO RIVER VALLEY SEPARATES A HIGH THETA-E FIELD TO THE SOUTH AND MORE STABLE AIR TO THE NORTH. THE SURFACE THETA-E GRADIENT WAS BETWEEN NASHVILLE AND CLARKSVILLE AT 05Z AND LATEST RUC SAGS GRADIENT SOUTHWARD DURING THE DAY. WITH DEEP ATMOSPHERIC MOISTURE IN PLACE ACROSS THE ENTIRE MID STATE, BELIEVE WE WILL QUICKLY SEE CU BUILD-UPS AND TSTM DEVELOPMENT TODAY, WITH MOSTLY CLOUDY CONDITIONS OVER MOST AREAS BY EARLY AFTERNOON. EXPECT SHARP UPPER TROUGH TO SWING SOUTHEASTWARD INTO THE MIDDLE MISSISSIPPI VALLEY BY 18Z, AND WOULDNT BE SURPRISED TO SEE THUNDERSTORMS ORGANIZE OVER THE SE MO-SW KY-W TN AREA BY MID AFTERNOON, AND SWEEP EASTWARD INTO OUR CWA BY LATE AFTERNOON AND THIS EVENING. AS SHORTWAVE SWINGS SOUTHEASTWARD TONIGHT, EXPECT SURFACE COLD FRONT TO ALSO PUSH ACROSS THE MID STATE, REACHING THE NASHVILLE AREA BY 05-08Z AND REACHING THE CUMBERLAND PLATEAU BY 12Z WEDNESDAY. RIGHT NOW, IT LOOKS LIKE THERE WILL BE A SLIGHT RISK FOR SEVERE STORMS IN OUR NORTHWESTERN AREAS THIS AFTERNOON, EXTENDING ACROSS OTHER PARTS OF OUR CWA BETWEEN 00Z AND 06Z THIS EVENING, AS TSTMS PUSH EASTWARD. STILL EXPECT DRYING CONDITIONS WEDNESDAY AFTERNOON THROUGH THURSDAY, AS SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. LONG TERM...SHORTWAVE THAT SWEEPS THROUGH MIDDLE TENNESSEE TONIGHT WILL DEEPEN OVER THE GULF COAST STATES AND TRY TO CLOSE OFF OVER SOUTHEASTERN ALABAMA BY 12Z FRIDAY. THIS MEANS THAT THE SHORTWAVE AND ATTENDANT BAND OF DEEP MOISTURE WILL PARK ALONG THE SPINE OF THE APPALACHIANS AND THEN START TO RETROGRADE THURSDAY NIGHT THROUGH SATURDAY. THIS MEANS THE CHANCE FOR THUNDERSTORMS (MAINLY IN THE AFTERNOON) WILL INCREASE FROM THE EAST DURING THAT PERIOD, WITH THE BEST CHANCE EACH PERIOD ALONG THE CUMBERLAND PLATEAU. UPPER TROUGH WEAKENS LATE IN THE EXTENDED PERIOD, AS UPPER RIDGE BUILDS ACROSS THE AREA. HOWEVER, IT WILL LIKELY BE A MOISTURE-INFECTED RIDGE, AS RESIDUAL DEEP MOISTURE ALONG GULF COASTAL REGION LIFTS NORTH. THUS, CHANCE FOR MAINLY AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGHOUT THE EXTENDED FORECAST PERIOD. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && ROSE
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT TUE AUG 11 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-121030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 500 AM CDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A WEAK SURFACE FRONT WILL PASS THROUGH MIDDLE TENNESSEE TODAY AND TONIGHT, AND IS EXPECTED TO BRING THUNDERSTORMS TO THE AREA. IT IS POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE, WITH DAMAGING WIND AND LARGE HAIL BEING THE PRIMARY THREATS. IN ADDITION, TORRENTIAL RAINFALL FROM THUNDERSTORMS MAY ALSO PRODUCE BRIEF, MINOR FLOODING AND PONDING ON ROADWAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED. ROSE
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:30 PM CDT | Flash Flood Warning | OHX | Lawrence, Wayne | 2 hr |
| Aug 11, 4:43 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 62 min |
| Aug 11, 5:41 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Rutherford | 37 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.